Iowa, 2018

Damaging Winds in Iowa, June 1, 2018

June 1, 2018 · NWS OAX · 3 events in 3 counties and zones

A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind damage over northeast Nebraska and extended into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 5:26 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 5:26 PM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Fri Jun 1 2018

.SHORT TERM...(Tonight through Monday)
Issued at 300 PM CDT Fri Jun 1 2018

Hot and dry conditions are in place across the forecast area this
afternoon with better boundary layer moisture just to the west
over central Nebraska. Main focus tonight will be dealing with
MCS forecast to develop by early evening near the western border
of the CWA and its track into western Iowa by Saturday morning.

Strong to severe storms are expected from around 00Z near our
western border area then to spread east to near the Iowa border
by 05Z. Wind and hail will be the primary hazards with the storms
as well as localized flooding in some areas. Threat of severe
weather and heavy rain continues through most of the late night
period after midnight as the low level jet increases and impacts
the system.

The cold front associated with this system is forecast to be over
the southeast corner of Nebraska and southwest Iowa by 12Z
Saturday with the chance of thunderstorms decreasing in eastern
areas through the morning. Behind the front much cooler and drier
air will move into the region by Saturday afternoon with gusty
northwest winds. High pressure then dominates the weather for the
area into Monday with more seasonal temperatures, about 15 to 20
degrees cooler then what we're seeing today. A weak upper level
trough moving across the southern plains will bring a small chance
of showers to southern parts of the area near the Kansas border on
Monday before dropping south toward the lower Mississippi Valley
Monday night.

.LONG TERM...(Monday night through Friday)
Issued at 300 PM CDT Fri Jun 1 2018

Warmer temperatures return for the rest of the work week with
some chance of off and on storms as mainly dry weather as area
comes under southern edge of stronger flow on periphery of upper
high pressure over the southern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Jun 1 2018

Main aviation concerns are with line of thunderstorms expected to
roll through eastern Nebraska tonight. Line currently in central
Nebraska is expected to accelerate east this evening, reaching
KOFK around 03Z, then KLNK and KOMA between 05Z and 08Z. Winds in
excess of 50kt are possible with the initial surge of storms as
they move through. Also, large hail could accompany some storms
both early in the event near KOFK, and also after the line passes
with remnant storms affecting KLNK and KOMA from 06Z through 12Z.
Otherwise mainly VFR conditions are expected with winds turning
northwest behind line of storms, then increasing into the 20 to
30kt range for much of Saturday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Dergan
Hazardous weather outlook, Jun 1, 3:13 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
413 PM CDT Fri Jun 1 2018

NEZ011-016-017-030-031-042-050-065-078-088-021115-
Knox-Antelope-Pierce-Boone-Madison-Platte-Butler-Seward-Saline-
Jefferson-
413 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of east central
Nebraska...northeast Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Severe storms are expected to continue to develop across central
Nebraska late this afternoon and move into northeast Nebraska by
7 pm, then spread east southeast through the remainder of the
evening. Supercell storms will be possible in parts of eastern
Nebraska, mainly west of a Fairbury to Norfolk to Yankton line.
Primary hazards will be damaging winds and large hail, with a
tornado or two possible. Locally heavy rainfall up to 2 inches
could also occur. Training of thunderstorms could develop,
especially later tonight, with 2 or 3 rounds of strong to severe
storms moving across the same locations, which could result in a
small flash flood risk. The severe weather threat will likely linger
into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Additional thunderstorm chances will exist Monday and Wednesday
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

IAZ043-055-056-069-079-080-090-091-NEZ012-015-018-032>034-043>045-
051>053-066>068-089>093-021115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Cedar-Thurston-Wayne-Stanton-Cuming-Burt-Colfax-Dodge-
Washington-Saunders-Douglas-Sarpy-Lancaster-Cass-Otoe-Gage-
Johnson-Nemaha-Pawnee-Richardson-
413 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Severe storms are expected to continue to develop across central
Nebraska late this afternoon and move into northeast Nebraska by
7 pm, then spread east southeast through the remainder of the
evening. Supercell storms will be possible in parts of eastern
Nebraska and southwest Iowa tonight with the primary hazards
damaging winds up to 70 to 80 mph and large hail. Locally heavy
rainfall up to 2 inches could also occur. Training of
thunderstorms could develop, especially later tonight, with 2 or 3
rounds of strong to severe storms moving across the same
locations, which could result in a small flash flood risk. The
severe weather threat will likely linger into early Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Isolated non severe thunderstorms could still occur Saturday
morning. Additional thunderstorm chances will exist Monday and
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

Fobert

In the hours before

Local storm report, Jun 1, 10:20 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     DODGE                   41.72N 96.88W
06/01/2018  E60 MPH          DODGE              NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, Jun 1, 10:36 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     WEST POINT              41.84N 96.71W
06/01/2018                   CUMING             NE   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES BLOWN DOWN.

&&

DEWALD
Local storm report, Jun 1, 10:37 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     2 WNW FREMONT           41.45N 96.52W
06/01/2018  M60 MPH          DODGE              NE   AWOS

&&

DEWALD
Local storm report, Jun 1, 10:42 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 NW COLUMBUS           41.44N 97.37W
06/01/2018                   PLATTE             NE   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE CITY, POWER
            LINES DOWN, TRAMPOLINES WRAPPED AROUND POWER
            POLES.

&&

DEWALD
Local storm report, Jun 1, 10:57 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1157 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     4 SE CRESTON            41.66N 97.31W
06/01/2018  E60 MPH          PLATTE             NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 1, 11:00 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND GST     2 ESE TEKAMAH           41.76N 96.18W
06/01/2018  M67 MPH          BURT               NE   ASOS

&&

DEWALD

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 1, 11:12 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

A cooperative observer near Little Sioux estimated 60 mph winds.

Thunderstorm Wind, Monona

When
June 1, 11:15 PM CST
Where
Monona County, 2.95 mi SSW of Blencoe
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.890, -96.100

A semi-truck was blown over on I-29, about 3 miles south of Blencoe.

Thunderstorm Wind, Pottawattamie

When
June 1, 11:50 PM CST
Where
Pottawattamie County, 1.38 mi S of Council Bluffs
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.250, -95.870

Large tree limbs were blown down, partially blocking a street in Council Bluffs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770169, 770160, 770164.